Alert archive / Washington / Wind Advisories in 2017
Wind Advisory 4, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Jan 16, 2017, 3:28 PM PST for San Juan County, Washington. It took effect at Jan 17, 2017, 12:00 AM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2017, 3:28 PM PST (23:28 UTC)
- In effect from
- Jan 17, 2017, 12:00 AM PST
- Expired
- Jan 17, 2017, 6:25 PM PST
- In force
- 18 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 11.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2045 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
398 WWUS76 KSEW 162328 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 328 PM PST MON JAN 16 2017 WAZ001-503-506-510-516-517-170730- /O.NEW.KSEW.WI.Y.0004.170117T0800Z-170118T2300Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA-NORTH COAST-CENTRAL COAST- 328 PM PST MON JAN 16 2017 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM PST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM PST WEDNESDAY. * WIND...25 TO 35 MPH WITH GUSTS TO 50 MPH...MAINLY NEAR THE BEACHES AND BODIES OF WATER. * SOME AFFECTED LOCATIONS...BELLINGHAM...FRIDAY HARBOR...OAK HARBOR...PORT TOWNSEND...FORKS...OCEAN SHORES...WESTPORT...AND HOQUIAM. * TIMING...WINDY CONDITIONS WILL DEVELOP AFTER MIDNIGHT TONIGHT AND CONTINUE THROUGH WEDNESDAY. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECAILLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ ALBRECHT WWW.WEATHER.GOV/SEATTLE
5 follow-up statements
027 WWUS76 KSEW 170649 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1049 PM PST MON JAN 16 2017 WAZ001-503-506-510-516-517-171500- /O.CON.KSEW.WI.Y.0004.170117T0800Z-170118T2300Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA-NORTH COAST-CENTRAL COAST- 1049 PM PST MON JAN 16 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST WEDNESDAY... * WIND...25 TO 35 MPH WITH GUSTS TO 50 MPH...MAINLY NEAR THE BEACHES AND BODIES OF WATER. * SOME AFFECTED LOCATIONS...BELLINGHAM...FRIDAY HARBOR...OAK HARBOR...PORT TOWNSEND...FORKS...OCEAN SHORES...WESTPORT...AND HOQUIAM. * TIMING...WINDY CONDITIONS WILL DEVELOP AFTER MIDNIGHT TONIGHT AND CONTINUE THROUGH WEDNESDAY. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ WWW.WEATHER.GOV/SEATTLE
222 WWUS76 KSEW 171222 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 422 AM PST TUE JAN 17 2017 WAZ001-503-506-510-516-517-180000- /O.CON.KSEW.WI.Y.0004.000000T0000Z-170118T2300Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA-NORTH COAST-CENTRAL COAST- 422 AM PST TUE JAN 17 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST WEDNESDAY... * WIND...25 TO 35 MPH WITH GUSTS TO 50 MPH...MAINLY NEAR THE BEACHES AND BODIES OF WATER. * SOME AFFECTED LOCATIONS...BELLINGHAM...FRIDAY HARBOR...OAK HARBOR...PORT TOWNSEND...FORKS...OCEAN SHORES...WESTPORT...AND HOQUIAM. * TIMING...WINDY CONDITIONS WILL CONTINUE THROUGH WEDNESDAY. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ WWW.WEATHER.GOV/SEATTLE
525 WWUS76 KSEW 171813 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1013 AM PST TUE JAN 17 2017 WAZ001-503-506-510-516-517-180215- /O.CON.KSEW.WI.Y.0004.000000T0000Z-170118T2300Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA-NORTH COAST-CENTRAL COAST- 1013 AM PST TUE JAN 17 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST WEDNESDAY... * WIND...25 TO 35 MPH WITH GUSTS TO 55 MPH...MAINLY NEAR THE BEACHES AND BODIES OF WATER. * SOME AFFECTED LOCATIONS...BELLINGHAM...FRIDAY HARBOR...OAK HARBOR...PORT TOWNSEND...FORKS...OCEAN SHORES...WESTPORT...AND HOQUIAM. * TIMING...WINDY CONDITIONS WILL CONTINUE THROUGH WEDNESDAY. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ ALBRECHT WWW.WEATHER.GOV/SEATTLE
169 WWUS76 KSEW 172320 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 320 PM PST TUE JAN 17 2017 WAZ001-503-506-510-516-517-180730- /O.CON.KSEW.WI.Y.0004.000000T0000Z-170118T2300Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA-NORTH COAST-CENTRAL COAST- 320 PM PST TUE JAN 17 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST WEDNESDAY... * WIND...25 TO 35 MPH WITH GUSTS TO 55 MPH...MAINLY NEAR THE BEACHES AND BODIES OF WATER. * SOME AFFECTED LOCATIONS...BELLINGHAM...FRIDAY HARBOR...OAK HARBOR...PORT TOWNSEND...FORKS...OCEAN SHORES...WESTPORT...AND HOQUIAM. * TIMING...WINDY CONDITIONS WILL CONTINUE THROUGH WEDNESDAY. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ ALBRECHT WWW.WEATHER.GOV/SEATTLE
836 WWUS76 KSEW 180225 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 625 PM PST TUE JAN 17 2017 WAZ001-503-506-510-181030- /O.UPG.KSEW.WI.Y.0004.000000T0000Z-170118T2300Z/ /O.NEW.KSEW.HW.W.0003.170118T0225Z-170118T2300Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 625 PM PST TUE JAN 17 2017 ...HIGH WIND WARNING IN EFFECT FOR THE NORTHWEST INTERIOR UNTIL 3 PM PST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 3 PM PST WEDNESDAY. THE WIND ADVISORY IS NO LONGER IN EFFECT. * WIND...25 TO 40 MPH WITH GUSTS NEAR 60 MPH. * SOME AFFECTED LOCATIONS...BELLINGHAM AND OAK HARBOR. * TIMING...WINDS WILL PEAK BY 10 PM PST TONIGHT AND THEN DIMINISH SOMEWHAT OVERNIGHT. EXPECT ANOTHER BRIEF BURST OF HIGH WINDS WEDNESDAY MORNING. * IMPACTS...HIGH WINDS CAN TOPPLE TREES ONTO ROADS...VEHICLES... AND ROOFTOPS. DOWNED POWER LINES CAN CAUSE POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ WAZ516-517-181030- /O.UPG.KSEW.WI.Y.0004.000000T0000Z-170118T2300Z/ /O.NEW.KSEW.HW.W.0003.170118T0225Z-170118T1800Z/ NORTH COAST-CENTRAL COAST- 625 PM PST TUE JAN 17 2017 ...HIGH WIND WARNING IN EFFECT FOR THE NORTH AND CENTRAL COAST UNTIL 10 AM PST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 10 AM PST WEDNESDAY. THE WIND ADVISORY IS NO LONGER IN EFFECT. * WIND...25 TO 40 MPH WITH GUSTS TO 60 MPH. * SOME AFFECTED LOCATIONS...WESTPORT...HOQUIAM...AND FORKS. * TIMING...WINDS WILL PEAK BY 10 PM PST TONIGHT AND THEN DIMINISH SOMEWHAT OVERNIGHT. HOWEVER...THERE MAY BE ANOTHER BRIEF BURST OF HIGH WINDS EARLY WEDNESDAY MORNING. * IMPACTS...HIGH WINDS CAN TOPPLE TREES ONTO ROADS...VEHICLES... AND ROOFTOPS. DOWNED POWER LINES CAN CAUSE POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 16, 9:21 AM PST, 6 hours 7 minutes earlier.
Area forecast discussion, Jan 16, 9:21 AM PST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
921 AM PST Mon Jan 16 2017
.SYNOPSIS...Strong high pressure at the surface and aloft will
weaken through tonight. A frontal system will move into Western
Washington Tuesday morning and will weaken as it encounters the
strong ridge to the east. A wetter and warmer frontal system will
move through the region later Tuesday afternoon through Wednesday
bringing wet and windy conditions to the area along with high
mountain snow and freezing rain in the passes. A cool upper level
trough will settle over the area from the second half of the week
into next weekend bringing cool and showery weather along with
breezy to locally windy conditions at times.
&&
.SHORT TERM...Today will continue the gradual warm up we have been
seeing as high pressure at the surface and aloft shifts eastward
and weakens. Then a big warm up along with much wetter conditions
will move into the area late tonight into Tuesday and will persist
into Wednesday as a couple of frontal systems move across the
area. Despite the cloudiness and rainfall, the 50+ degree
temperatures in the lowlands Tuesday and Wednesday will feel
Hawaii-like after the rather cold conditions we have seen for the
past few weeks.
As mentioned above, the incoming wet systems will move through the
area in two waves. Precipitation with the first and weaker wave
will begin on the coast and in the north interior late tonight
then spread southeastward across the area Tuesday morning. About
an inch of precipitation (water equivalent) will fall in the
mountains and on the coast with this first system with lighter
amounts in the interior lowlands. Precipitation in the Cascades
and passes will likely begin as snow or sleet late tonight or more
likely Tuesday morning as cold air in the lower to mid levels gets
drawn westward with the approaching front. The precipitation at
the leading edge of the incoming front is eroding as it encounters
the dry air in place across the area, so precipitation may not
begin until about 12Z Tuesday (4 AM PST).
Strengthening upper level southwest winds will interact with the
terrain to result in windy conditions developing very late
tonight into Tuesday morning on the coast and in the interior from
north of Everett to the Canadian border. We are looking into the
possibility that advisory level winds will begin about 12Z Tuesday
in those areas.
The second, much wetter and warmer system, will spread rapidly
into the area late Tuesday afternoon and continue through
Wednesday afternoon. 24 hour precipitation amounts with this
second wave appear that they will peak at 5+ inches in the
Olympics and 4+ inches around Mt. Baker. 2 or more inches can be
expected elsewhere in the Cascades. Freezing levels will rise to
over 8000 feet with this second wave, so most of the precipitation
in the mountains will be in the form of rain. The passes may see a
period of significant freezing rain during the late afternoon
Tuesday and overnight Tuesday night. Rainfall amounts in the
lowlands will likely be 1-1.5 inches except in the rain shadow to
the NE of the Olympics. High-end wind advisory conditions can be
expected along the coast and in the interior north of about
Everett with this second wave.
A winter storm watch is already in effect for the Cascades
starting late tonight and continuing through Wednesday. Wind
advisories may be issued later today for the late tonight through
Wednesday period for the coast and north interior. Rainfall may be
sufficient to require the issuance of flood watches for the
Olympic peninsula and portion of the north interior this afternoon
for the Tuesday night through Wednesday period as rainfall
intensities and snow levels peak.
Current forecasts are in good shape at this time. No morning
update is needed. Albrecht
.LONG TERM...From the previous long term discussion: An upper
level trough will settle over the region Wednesday night into
Friday for showery conditions and lower snow levels. A strong jet
is poised to remain well south of the region for the coming
weekend. It will remain unsettled, but significant weather systems
will remain to our south.
&&
.AVIATION...Clouds will increase through tonight as the first in a
series of frontal systems moves ashore. High pressure is inland with
low pressure offshore. The air is stable and fairly dry this morning
but will become moist Tuesday as the rain develops. Westerly flow
aloft will become southwest and increase tonight.
KSEA...Mid and high clouds today. Ceilings lowering to around
7000 feet this afternoon. MVFR low clouds will likely develop
Tuesday morning as a front arrives. Southeast wind 5-10 knots today.
&&
.MARINE...A series of fronts will move through the waters this
week. Gale force winds are likely at times for much of the waters
starting later today or tonight through Tuesday or Wednesday.
&&
.HYDROLOGY...River flooding is not expected through Tuesday. A
warm front will move through Western Washington late tonight or
Tuesday morning. A second wave will bring heavier rainfall with
snow levels rising to 7000-8000 feet Tuesday evening through
Wednesday afternoon. A 24 hour period of strong southwest flow
aloft (45-55 kt at 5000 feet), along with a plume of moisture
originating around Hawaii, will result in heavy precipitation on
the southwest facing Olympics and in the north Cascades around Mt
Baker. Peak 24 hour precipitation amounts Tue afternoon through
Wed afternoon in the Olympics will be 5-6 inches. 4 to 5 inch
rainfall amounts are likely around Mt Baker. Will keep the
hydrologic outlook going for the area at this time, but will
likely need to upgrade to Flood watches over the Olympic Peninsula
and for the rivers flowing off the North Cascades if the full
suite of 12Z models continues to show the threat.
A big uncertainty in flooding persists. The operational GFS model
continues to show the higher rainfall amounts of all ensemble
members (though this may be due to its higher resolution).
Another consideration with regard to the potential for flooding is
that rivers are running low, many of them at their lowest levels
since the end of the summer.
Note: Snow is not a significant contributor to flood flows on
Western Washington rivers. Even when there is snow on the ground,
river flooding is almost exclusively caused by runoff from heavy
rain. Albrecht
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Watch from late tonight through Tuesday evening for
Cascades of Snohomish and King Counties-Cascades of Whatcom
and Skagit Counties.
PZ...Gale Warning until 4 PM PST Tuesday for Coastal Waters From Cape
Flattery To James Island 10 To 60 Nm-Coastal Waters From
Cape Flattery To James Island Out 10 Nm-Coastal Waters From
James Island To Point Grenville 10 To 60 Nm-Coastal Waters
From James Island To Point Grenville Out 10 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out
10 Nm.
Small Craft Advisory for rough bar from 4 PM this afternoon to 4
PM PST Tuesday for Grays Harbor Bar.
Gale Watch from this evening through Tuesday afternoon for
Admiralty Inlet-East Entrance U.S. Waters Strait Of Juan De
Fuca-Northern Inland Waters Including The San Juan Islands-
West Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 10 PM PST this evening for Admiralty
Inlet-East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-West
Entrance U.S. Waters Strait Of Juan De Fuca.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 8:56 PM PST | Small Craft Advisory for Rough Bar | SEW | 8 days | |
| Jan 15, 9:35 PM PST | Winter Storm Watch | SEW | 302 days | |
| Jan 16, 3:03 AM PST | Gale Watch | SEW | 12 hr | |
| Jan 16, 3:02 PM PST | Small Craft Advisory | SEW | 47 hr | |
| Jan 16, 3:23 PM PST | Flood Watch | SEW | Clallam, Grays Harbor, Jefferson, King, Lewis, Mason and 2 more | 55 hr |
| Jan 16, 3:27 PM PST | Winter Storm Warning | SEW | 303 days | |
| Jan 16, 3:27 PM PST | Winter Weather Advisory | SEW | 13 hr |
Nearby
Wind Advisories in Washington, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.